Does ADHD medication make OCD worse?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Does ADHD medication make OCD worse?

Viewing 4 reply threads
  • Author
    Posts
    • #89720
      seashell
      Participant

      Hi, just looking for some advice and other people’s experiences here.

      My daughter has ADHD and also OCD. She also has TS (Tourette’s). She is being treated with medication for the OCD but currently her ADHD is not.

      While doing some research, I also found out that ADHD medication can actually make symptoms of OCD worse. Now that is a real concern for us all because my daughter’s OCD is very hard for her to live with. A medication which could make it worse would be a no-no. Can anyone help us? Any thoughts on this? I would love to have more info about this to take along with me to our next appointment. Thanks.

    • #89774
      k6kaizenpatkai
      Participant

      This is not an answer regarding medication but it is a suggestion to find the answers. Do not go to your general practitioner to solve these problems. They DO NOT have the experience to solve these problems nor do they understand the medications. Please find a psychiatrist or psychologist working with a psychiatrist. I know this from experience.

    • #89791
      seashell
      Participant

      Thanks for your reply.

      We wouldn’t be going to see a GP about this as she’s being seen at CAMHS and the consultant (psychiatrist) there would be prescribing. But yes, I appreciate your comment about GP not having understanding of these medications and that you speak from personal experience.

      I’m just trying to get as much background info before our next appointment. The consultant there has already told me that I need to think of my daughter with regard to ADHD medication – I’m not exactly happy with them telling me this because actually, I AM thinking about my daughter(her needs take up much of my own life and I always put her first).I do not wish to see her being placed on any medication without first considering the implications of this e.g making her tics or OCD worsen. It’s a very difficult road to walk along. My daughter herself isn’t keen to take ADHD medication at this point in her life either, although that may well change in the future. It’s really up to her at the end of the day as she’s old enough to decide.

    • #89792
      Penny Williams
      Keymaster

      It is true that stimulant ADHD medications can increase anxiety in some patients (and OCD is a form of anxiety). However, that’s not true for every instance. Also, there are non-stimulant medications for ADHD that can be tried: Intuniv, Kapvay, Strattera…

      https://www.additudemag.com/category/explore-adhd-treatments/medications/nonstimulant-medications/

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #89793
      seashell
      Participant

      Thanks Penny, I will take a look at the link you’ve provided.

Viewing 4 reply threads

You must be logged in to reply to this topic.